Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Pocatello, ID

May 6, 1998Lincoln County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 6, 1998, 4:00 PM MDT for Lincoln County, Idaho. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1998, 4:00 PM MDT (22:00 UTC)
Expired
May 6, 1998, 4:45 PM MDT
In force
45 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Lincoln County, ID

The radar

The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:20 PM MDTHail 1.5Richfield, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS1 KPIH 062204 RRA
SVRPIH
IDC063-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
400 PM MDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHERN IDAHO

* UNTIL 445 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF RICHFIELD AND ANOTHER
  SEVERE THUNDERSTORM 10 MILES EAST OF RICHFIELD...MOVING
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHOSHONE AT 435 PM MDT

THIS IS A DANGEROUS STORM.  TAKE ACTION IMMEDIATELY TO MOVE TO A
PLACE OF SHELTER.  HAIL TO ONE INCH IS POSSIBLE WITH THIS STORM.

END/DDB/DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 6, 2:15 PM MDT, 1 hour 45 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT WED MAY 6 1998

SATELLITE AND KSFX 88D SHOWING CONVECTION BEGINNING TO FIRE IN EAST ID
OVER THE CARIBOU HIGHLANDS AND PORTIONS OF THE SNAKE RIVER PLAIN WITH
MOST STORMS INITIALLY FIRING OVER HIGHER TERRAIN.  ONE SPOTTER REPORT
FROM SODA SPRINGS OF UP TO 1/4 INCH HAIL SO FAR.  STILL EXPECT MOST
STORMS TO REMAIN BELOW SEVERE THRESHOLDS THIS AFTERNOON BUT WILL NEED
TO MONITOR CLOSELY AS BETTER INSTABILITY AND PRECIPITABLE WATER VALUES
THIS AFTERNOON THAN PREVIOUS TWO DAYS.  SHOWERS AND THUNDERSTORMS WILL
TAPER OFF AROUND SUNSET THIS EVENING AND EXPECT A REPEAT TOMORROW
AFTERNOON AS AXIS OF PRECIPITABLE WATER AND INSTABILITY REMAINS OVER
THE SOUTHERN HALF OF EAST ID.  FOR FRIDAY...DEFORMATION ZONE WILL
SLOWLY SHIFT SOUTHWARD ALLOWING A SLIGHTLY DRIER AIRMASS TO MOVE OVER
THE AREA...SO FRIDAY SHOULD PROVIDE A BRIEF RESPITE AS WEAK RIDGING
INFLUENCES MOST OF THE PACIFIC NW.  NEXT SIGNIFICANT SHORTWAVE WORKS
INTO PACIFIC NW ON FRIDAY EVENING WITH LONGER RANGE MODELS INDICATING
A LOW PRESSURE SYSTEM DEVELOPING OVER THE INTERMOUNTAIN REGION FOR SAT
AND SUN.  THIS WILL BRING INCREASING CLOUDS...THE THREAT OF MORE RAIN
AND COOLER TEMPERATURES FOR THE WEEKEND.   DSH

.WSR88D KSFX...VCP21 OPERATIONAL.

IDA BB 040/069 039/068 036 02322
PIH BB 041/070 040/069 037 02433

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:15 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln30 min
May 6, 4:16 PM MDTSevere Thunderstorm WarningPIHBannock, Power44 min
May 6, 4:40 PM MDTSevere Thunderstorm WarningPIHMinidoka45 min
May 6, 5:00 PM MDTSevere Thunderstorm WarningPIHLincoln20 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.